Alert archive / Maine / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 12, 2019, 5:04 PM EDT for Penobscot County, Washington County, Maine. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2019, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 12, 2019, 5:55 PM EDT
- In force
- 51 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 61 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:44 PM EDT | TORNADO | 4 E Carroll, ME | AN EF1 TORNADO BRIEFLY TOUCHED DOWN IN KOSSUTH TWP BETWEEN BASKAHEGAN STREAM AND ROUTE 6 ON MONDAY EVENING. THERE WERE TWO CONCENTRATED AREAS OF TORNADO DAMAGE WITH SPORADIC DAMAGE IN BETWEEN ALONG IRON BRIDGE RD. APPROXIMATELY 120 SOFTWOOD TREES WERE EITHER U |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917
WUUS51 KCAR 122104
SVRCAR
MEC019-029-122215-
/O.NEW.KCAR.SV.W.0049.190812T2104Z-190812T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
504 PM EDT Mon Aug 12 2019
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Maine...
East central Penobscot County in east central Maine...
* Until 615 PM EDT.
* At 503 PM EDT, a severe thunderstorm was located 9 miles east of
Medway, or 17 miles northeast of Lincoln, moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Danforth, Springfield, Topsfield, Mattawamkeag, Winn, Prentiss,
Kingman, Carroll, Macwahoc, Drew Plantation and Brookton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4538 6793 4551 6837 4559 6830 4560 6826
4561 6826 4562 6817 4562 6815 4557 6779
TIME...MOT...LOC 2103Z 281DEG 17KT 4559 6833
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Walker2 follow-up statements
721
WWUS51 KCAR 122129
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
529 PM EDT Mon Aug 12 2019
MEC019-029-122215-
/O.CON.KCAR.SV.W.0049.000000T0000Z-190812T2215Z/
Washington ME-Penobscot ME-
529 PM EDT Mon Aug 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN WASHINGTON AND EAST CENTRAL PENOBSCOT COUNTIES...
At 527 PM EDT, a severe thunderstorm was located near Wytopitlock, or
15 miles southwest of Danforth, moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Topsfield, Prentiss, Carroll and Brookton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4546 6816 4549 6816 4550 6812 4554 6807
4557 6797 4557 6779 4538 6793
TIME...MOT...LOC 2127Z 281DEG 17KT 4557 6817
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Walker916
WWUS51 KCAR 122155
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
555 PM EDT Mon Aug 12 2019
MEC019-029-122204-
/O.CAN.KCAR.SV.W.0049.000000T0000Z-190812T2215Z/
Washington ME-Penobscot ME-
555 PM EDT Mon Aug 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
EAST CENTRAL PENOBSCOT COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4546 6816 4549 6816 4550 6812 4554 6807
4557 6797 4557 6779 4538 6793
TIME...MOT...LOC 2152Z 281DEG 17KT 4555 6799
$$
WalkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:24 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 12, 4:24 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Caribou ME 424 PM EDT Mon Aug 12 2019 .SYNOPSIS... Surface trough will exit the region tonight, with a cold front passing through the area Tuesday. High pressure will build into the region Wednesday into Thursday. Low pressure will pass west of the area Friday. && .NEAR TERM /THROUGH TUESDAY/... Pre-frontal trough has been slow to make its way across the forecast area this afternoon. While corridor of showers and thunderstorms has been easy to pin down, the broad area of weak forcing keeps some uncertainty where development could occur. Cold front is apparent on satellite with weakening line of showers just across the St. Lawrence River. These will bring a chance of showers for the north later this evening, where otherwise it has been dry today. Across the central and southern parts of the forecast area, scattered showers and isolated thunderstorms will continue until mid-evening. CAPE and shear is still in place, and don't have reason to remove enhanced wording until atmosphere is more stable this evening. Front will slow and stall along the Downeast coast tonight, with a chance of showers lingering into Tuesday. Some patchy fog is possible late tonight with remaining moisture in valleys and low-lying areas. Temperatures will be slightly cooler Tuesday behind the front. Mixing could cause some isolated showers across the north during peak heating hours in the afternoon. At the least, diurnal cumulus will dot the skies. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Front wl gradually stall ovr the Downeast coast on Tue evng. S/wv currently mvg thru the upr midwest wl mv east in near zonal flow aloft with weak sfc low mvg off of Cape Cod at the beginning of the short term. This wv wl ride up along frontal bndry ovrngt and pcpn chances wl lkly just make a glancing blow along the coast Tue night. Wv passes to the south of Nova Scotia Wed mrng with winds turning nrly in it's wake and pulling front further south. 00z CMC is 12 hrs slower with mvmnt of wv when compared to NAM/GFS with pcpn lingering into the aftn hrs along the coast. GEFS ensemble mean is also in agreement with this idea and hv pushed pcpn off the coast aft 06z. High pressure wl be building in acrs nrn areas ovrngt with skies gradually clearing fm north to south as winds begin to lighten. Hv contd with idea of mins in the 40s acrs the north and possibly nr 40 in the deeper valleys of the North Woods. Rain and clds wl keep temps up in the 50s ovr Downeast for Wed mrng. High pressure wl dominate ovr the area Wed mrng thru the day Thursday. Partly-mostly sunny skies expected into Thu with temps running blo normal. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Thur night wl feature the next system appchg fm the west as s/wv mvs out of the Great Lakes. GFS holds onto sfc high the longest while EC and CMC mv it into the north Atlantic by 12z Fri. Hv gone with lochc showers acrs most of the CWA on Thu night, mainly after midnight. Upr trof wl lift thru the area drg the day on Fri with showers ovr the region. Cloudy and showery airmass wl keep temps blo normal for the end of the week. Trough clears the region Sat aftn with H5 ridge following in it's wake. Temps wl climb to nr normal under influence of ridging. Next system wl bring showers back to the area twd the end of the extndd. Med range guidance seems to hv come into better agreement with the upr air pattern but still with minor timing differences. Expecting temps to moderate abv normal for the vry end of the pd. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... NEAR TERM: Other than MVFR in stronger showers and storms this evening, VFR is expected. Some patchy fog could develop in valleys and low lying areas overnight with local reductions in visibility at all TAF sites. SW winds tonight will shift W Tuesday. SHORT TERM: Tue night...Low MVFR/IFR for southern terminals with VFR elsewhere. Winds light out of the north. Wed-Thur...VFR with light north winds. Thu night-Fri...MVFR restrictions Fri morning with off and on showers through the day Friday. Light S winds. Fri night-Sat...Mainly VFR. Light winds. && .MARINE... NEAR TERM: Below SCA conditions expected with a few gusts to 20kts tonight. Waves generally 3 to 4 feet. SHORT TERM: Seas and winds remaining below SCA levels into Saturday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Cornwell Short Term...Farrar Long Term...Farrar Aviation...Cornwell/Farrar Marine...Cornwell/Farrar
Hazardous weather outlook, Aug 12, 4:12 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 412 AM EDT Mon Aug 12 2019 MEZ001>003-015>017-029-030-130815- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington- 412 AM EDT Mon Aug 12 2019 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Any thunderstorms this afternoon into early this evening may contain gusty wind and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not required at this time. MEZ004>006-010-011-031-032-130815- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 412 AM EDT Mon Aug 12 2019 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Thunderstorms this afternoon may turn severe in spots with damaging wind and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters should report severe weather according to standard operating procedures. ANZ050>052-130815- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 412 AM EDT Mon Aug 12 2019 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not required at this time. CB
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:21 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 69 min |
| Aug 12, 5:45 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.